Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 24, 20215 counties in Iowa

NWS Des Moines, IA issued this special weather statement at Jun 24, 2021, 4:38 AM CDT for 5 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 4:38 AM CDT (09:38 UTC)
Expired
Jun 24, 2021, 5:30 AM CDT
In force
52 min
Issued by
NWS Des Moines, IA

Counties Boone County, IA, Dallas County, IA, Greene County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 10 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2039 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS83 KDMX 240938
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
438 AM CDT Thu Jun 24 2021
 
IAZ046>049-058>061-071>073-241030-
Guthrie IA-Boone IA-Story IA-Greene IA-Jasper IA-Adair IA-Polk IA-
Marshall IA-Madison IA-Dallas IA-Warren IA-
438 AM CDT Thu Jun 24 2021

...Line of Storms with Gusty Winds and Brief Heavy Rainfall...

At 436 AM CDT, automated weather stations reported strong 
thunderstorms along a line extending from near Jefferson to 9 miles 
northeast of Lake Panorama to 8 miles south of Guthrie Center. 
Movement was east at 50 mph.

Winds in excess of 40 mph and periods of heavy rainfall will be 
possible with these storms.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Altoona, Waukee, Boone, Norwalk, Pleasant Hill, Grimes, Perry,
Nevada, Jefferson, Adel, Guthrie Center, Windsor Heights and
Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may result 
in brief periods of reduced visibilities. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, south central, southwestern and west central Iowa.

LAT...LON 4141 9339 4148 9462 4183 9439 4216 9445
      4221 9339 4221 9319 4182 9311
TIME...MOT...LOC 0936Z 270DEG 45KT 4209 9437 4184 9432 4155 9450 

$$

Curtis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 24, 2:38 AM CDT, 2 hours earlier.

Area forecast discussion, Jun 24, 2:38 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
238 AM CDT Thu Jun 24 2021

.SHORT TERM.../Today through Tonight/
Issued at 238 AM CDT Thu Jun 24 2021

Confidence: Medium

First concern is the ongoing MCS to the west. Recent trends suggest
that the complex is turning a bit more toward the east with time as
H850 low level flow increases out ahead of it. Surface analysis,
though still suggests the max area of convergence still is off to
the west and runs from central Nebraska southeast more toward
northeast KS at this time. Current thinking is that the system may
weaken a bit as it tries to move east but the back portion will also
dig more southeast with time. None the less, there will be a risk of
severe storms over our area early this morning. Have increased PoPs
over the area this morning for stronger convection west/southwest
between 09-10z and elsewhere from 10-15z across the southeast as
either leftover convection or decaying MCS tracks through the
region. Clouds will linger for much of the morning with some breaks
in the afternoon. Highs will still recover to the mid to upper 80s
north to the lower to mid 80s central and south. Much of what
happens later this afternoon/evening/tonight is really dependent on
the eventual settling point of the outflow boundary over Missouri
and Kansas by this afternoon. Can't argue with SPC thinking that the
boundary will begin to drift back north again later today and
tonight with a better focus of storms over the south/southwest with
some potential for a tornado or two in the far southwest with the
evening storms. Later, the area will again congeal into an MCS which
should again track east southeast into the stronger H850 flow
overnight into Friday morning. There appears to be a break in the
activity on Friday from the mid to late morning through the
afternoon hours. PoPs have been trimmed back to reflect this
"period" of lesser thunder chances. By late in the afternoon and
evening the boundary to our south will again become active as a low
ejects east toward southern Iowa by 00z. This will increase thunder
chances south/southwest later in the afternoon hours. Rainfall
amounts this morning will easily reach an inch in the initial surge
of MCS over the west and southwest while lesser amounts will fall
after that through afternoon. Tonight and tomorrow afternoon and
night there will be a risk of some heavier rainfall south and
southeast nearer the Iowa Missouri border but a lot depends on the
set up later today with any new convection. Tomorrow will again see
some heavier rainfall over the southwest by later in the afternoon.
Highs tomorrow will reach the 80s over the region. We remain in a
slight risk for excessive rainfall over the southeast where some
general 1 to 2-3+ inch rainfall totals may occur from today through
tomorrow evening. At this time, no plans for hydro headlines this
forecast package.

.LONG TERM.../Friday through Wednesday/
Issued at 238 AM CDT Thu Jun 24 2021

Confidence: Medium

The upstream wave expected to track toward across Iowa Friday night
into Saturday will bring another round of showers and thunderstorms
to the region. This stronger system will bring a more widespread
rainfall with potentially a few stronger storms as well. By later
Friday night into Saturday, the main H850 moisture channel will have
shifted into southeast Iowa and states southeast. This will keep the
greater threat for any organized severe storms there on Saturday.
With more clouds and precipitation on Saturday, highs will be held
back with upper 70s to lower 80s most likely. The trough that is
tracking toward us Friday/Saturday will get hung up in the upper
level flow as a blocking high remains over the southeast US into
next week. This will keep rain chances over the region for from time
to time; especially in the east. Highs will generally be in the 70s
to lower 80s with moderating temperatures late in the period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1146 PM CDT Wed Jun 23 2021

Slight delay in the early Thursday morning convection but no major
changes to ongoing TAF forecast with DSM and OTM likely to see
some MVFR conditions with ceilings and visibility. The period is
from 10-16z Thursday and the latest hires model runs are in good
agreement with timing and location of the storms. There looks to
be a break in the storms Thursday afternoon before redevelop is
expected late in the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Podrazik
Hazardous weather outlook, Jun 24, 2:56 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
256 AM CDT Thu Jun 24 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-250800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
256 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Thunderstorms are moving into western and central Iowa early this
morning. Scattered strong to severe storms area possible with
damaging wind gusts the main threat through mid morning. Additional
thunderstorms will develop south and southwest later this afternoon.
All modes of severe storms are possible southeast this evening
before transitioning to mainly a wind threat later tonight. Locally
heavy rainfall will be possible in the south and southeast
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several rounds of thunderstorms are expected Friday into Saturday.
A few strong to severe storms will be possible during this time.
Heavy rainfall is also possible across much of the southeast half
Friday into Friday night. Given the current expected rainfall,
most rivers will see within bank rises with smaller streams perhaps
exceeding their banks. Localized ponding of water can be expected
in areas of heavier rainfall.

Non-severe thunderstorms at times will linger into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed at times today through Friday.

REV

In the hours before

Special weather statement, Jun 24, 3:05 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
305 AM CDT Thu Jun 24 2021

IAZ023-033-034-044-045-057-240900-
Audubon IA-Sac IA-Calhoun IA-Pocahontas IA-Crawford IA-Carroll IA-
305 AM CDT Thu Jun 24 2021

...Line of Storms with Gusty Winds and Frequent Lightning...

At 302 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anthon to 6 miles north of Ute to 7 miles
southeast of Missouri Valley. Movement was northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Carroll, Denison, Sac City, Audubon, Lake City, Manning, Lake View,
Odebolt, Black Hawk Lake, Schleswig, Wall Lake, Manilla, Schaller,
Fonda, Early, Dow City, Charter Oak, Arcadia, Breda and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Iowa.

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9492 4271 9491 4247 9470
      4170 9482 4162 9509 4186 9510 4187 9567
TIME...MOT...LOC 0802Z 244DEG 38KT 4245 9595 4214 9567 4151 9576

Curtis
Special weather statement, Jun 24, 3:58 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
358 AM CDT Thu Jun 24 2021

IAZ023-033>035-044>047-057>059-241000-
Guthrie IA-Boone IA-Audubon IA-Sac IA-Calhoun IA-Greene IA-
Webster IA-Pocahontas IA-Crawford IA-Carroll IA-Dallas IA-
358 AM CDT Thu Jun 24 2021

...Line of Storms with Gusty Winds and Frequent Lightning...

At 357 AM CDT, the automated weather stations reported strong
thunderstorms along a line extending from 6 miles south of Lakeside
to 8 miles south of Black Hawk Lake to near Audubon. Movement was
east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Dodge, Carroll, Perry, Jefferson, Adel, Sac City, Audubon,
Rockwell City, Guthrie Center, Ogden, Lake City, Manson, Dallas
Center, Manning, Coon Rapids, Glidden, Lake View, Panora, Gowrie and
Lake Panorama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and west central Iowa.

LAT...LON 4256 9492 4259 9491 4265 9443 4264 9402
      4156 9397 4163 9505 4255 9529
TIME...MOT...LOC 0857Z 264DEG 34KT 4253 9517 4218 9497 4175 9492

Curtis
Special weather statement, Jun 24, 4:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
438 AM CDT Thu Jun 24 2021

IAZ046>049-058>061-071>073-241030-
Guthrie IA-Boone IA-Story IA-Greene IA-Jasper IA-Adair IA-Polk IA-
Marshall IA-Madison IA-Dallas IA-Warren IA-
438 AM CDT Thu Jun 24 2021

...Line of Storms with Gusty Winds and Brief Heavy Rainfall...

At 436 AM CDT, automated weather stations reported strong
thunderstorms along a line extending from near Jefferson to 9 miles
northeast of Lake Panorama to 8 miles south of Guthrie Center.
Movement was east at 50 mph.

Winds in excess of 40 mph and periods of heavy rainfall will be
possible with these storms.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Altoona, Waukee, Boone, Norwalk, Pleasant Hill, Grimes, Perry,
Nevada, Jefferson, Adel, Guthrie Center, Windsor Heights and
Carlisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may result
in brief periods of reduced visibilities.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, south central, southwestern and west central Iowa.

LAT...LON 4141 9339 4148 9462 4183 9439 4216 9445
      4221 9339 4221 9319 4182 9311
TIME...MOT...LOC 0936Z 270DEG 45KT 4209 9437 4184 9432 4155 9450

Curtis

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:05 AM CDTSpecial Weather StatementDMXAudubon, Carroll, Crawford, Sac55 min
Jun 24, 3:58 AM CDTSpecial Weather StatementDMXAudubon, Calhoun, Carroll, Dallas, Greene, Guthrie and 2 more62 min
Jun 24, 6:18 PM CDTTornado Warning Tornado observedDMXAdams27 min
Jun 24, 6:55 PM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 6 more12 hr

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.